Alert archive / Hawaii / Ashfall Advisories in 2022

Ashfall Advisory 1, NWS Honolulu, HI

November 28, 2022Hawaii County, Hawaii

NWS Honolulu, HI issued this ashfall advisory at Nov 28, 2022, 12:15 AM HST for Hawaii County, Hawaii. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Nov 28, 2022, 12:15 AM HST (10:15 UTC)
Expired
Nov 28, 2022, 8:41 AM HST
In force
8 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 10:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 00:00Z, 10.3 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 00:00Z on 2022-11-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 00:00Z on 2022-11-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
924 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

108 
WWHW70 PHFO 281015
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
1215 AM HST Mon Nov 28 2022

...ASHFALL ADVISORY FOR THE BIG ISLAND...

HIZ023-026>028-051>054-281600-
/O.NEW.PHFO.AF.Y.0001.221128T1015Z-221128T1600Z/
Kona-Kohala-Big Island Interior-Big Island Summits-
Big Island South-Big Island Southeast-Big Island East-
Big Island North-
1215 AM HST Mon Nov 28 2022

...ASHFALL ADVISORY IN EFFECT UNTIL 6 AM HST EARLY THIS MORNING...

* WHAT...Up to one quarter inch of ashfall accumulation.

* WHERE...Portions of the Big Island Hawaii.

* WHEN...Until 6 AM HST early this morning.

* IMPACTS...Possible harm to crops and animals. Minor equipment 
  and infrastructure damage. Reduced visibility. Widespread 
  clean- up may be necessary.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People with respiratory illnesses should remain indoors to avoid
inhaling the ash particles and anyone outside should cover their
mouth and nose with a mask or cloth.

&&

$$
2 follow-up statements
459 
WWHW70 PHFO 281325
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
325 AM HST Mon Nov 28 2022

...ASHFALL ADVISORY FOR THE BIG ISLAND...

HIZ023-026>028-051>054-282000-
/O.EXT.PHFO.AF.Y.0001.000000T0000Z-221128T2000Z/
Kona-Kohala-Big Island Interior-Big Island Summits-
Big Island South-Big Island Southeast-Big Island East-
Big Island North-
325 AM HST Mon Nov 28 2022

...ASHFALL ADVISORY NOW IN EFFECT UNTIL 10 AM HST THIS MORNING...

* WHAT...A trace to less than one quarter inch of ashfall 
  accumulation.

* WHERE...Portions of the Big Island.

* WHEN...Until 10 AM HST this morning.

* IMPACTS...Possible harm to crops and animals. Minor equipment 
  and infrastructure damage. Reduced visibility. Widespread 
  clean- up may be necessary.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People with respiratory illnesses should remain indoors to avoid
inhaling the ash particles and anyone outside should cover their
mouth and nose with a mask or cloth.

&&

$$
857 
WWHW70 PHFO 281841
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
841 AM HST Mon Nov 28 2022

HIZ023-026>028-051>054-281945-
/O.CAN.PHFO.AF.Y.0001.000000T0000Z-221128T2000Z/
Kona-Kohala-Big Island Interior-Big Island Summits-
Big Island South-Big Island Southeast-Big Island East-
Big Island North-
841 AM HST Mon Nov 28 2022

...ASHFALL ADVISORY IS CANCELLED...

The threat for ashfall has ended. However, people with 
respiratory illness or sensitivities should continue be mindful of
the potential for areas of low air quality due to vog.


$$

JVC

What forecasters said that day

The local office's own words before this ashfall advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this ashfall advisory went out at Nov 27, 8:41 PM HST, 3 hours 34 minutes earlier.

Area forecast discussion, Nov 27, 8:41 PM HST, 3 hours 34 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
841 PM HST Sun Nov 27 2022

.SYNOPSIS...
A trend toward muggier and wetter weather is expected to begin
tonight, then continue through Monday night, bringing some
widespread beneficial rain to most areas. Light to moderate
southeast to south winds will develop Monday and Tuesday, with a
few locally heavy downpours possible. Shower coverage will be on
the decline and sunshine will be on the increase by mid week, with
a more typical trade wind weather pattern developing Wednesday
night and holding in place through next weekend.

&&

.DISCUSSION...
Currently at the surface, a trough of low pressure is located
around 100 miles south of Honolulu, while a weak ridge is
positioned a couple hundred miles north of the state. This has
weakened the gradient, with light winds present across the entire
island chain. Infrared satellite imagery shows abundant layered
clouds moving through, brining mostly cloudy to overcast skies to
most areas. Radar imagery and observations indicate light rainfall
is affecting portions of the Big Island and Maui County, while
rainf free conditions prevail over Oahu and Kauai. Main short term
focus revolves around the potential for some heavy rainfall and
flooding.

Deep tropical moisture with precipitable water values of 2+
inches will overspread the islands later tonight as a trough of
low pressure approaches from the south. Rain is expected to
overspread the islands from southeast to northwest through the
night, with periods of wet weather continuing through at least
Monday night as the trough moves northward through the islands.
The latest model solutions suggest that the rain associated with
the trough will focus more over the central and western end of the
state than over the Big Island. There remains enough instability
that some locally heavy rainfall may occur at times, and even a
rumble or two or thunder can't be ruled out during the day on
Monday. Overall, most areas will likely see some beneficial
rainfall, particularly over the smaller islands. We will maintain
the Flood Watch for the entire state through 6 PM Monday, although
the potential for flash flooding is certainly not a slam dunk
given the amount of deep layered cloud cover in place limiting the
potential for vigourous deep convection. Temperatures remain cold
enough for some wintry weather on the Big Island summits, where
snow has already fallen, and a Winter Weather Advisory remains in
effect here through 6 PM Monday.

Considerable differences continue to plague the extended portion
of the forecast, with the GFS advertising continue unsettled
weather with precipitable water values hovering around 2 inches,
while the ECMWF suggests a gradual return toward trade winds. For
the moment given the uncertainty, will keep a trade wind pattern
reflected in the forecast from Wednesday night onward in favor of
the latest 00z ECMWF run, although it should be noted that
confidence in how the pattern will evolve remains low given that
the 12z run of the ECMWF was very similar to the latest 00z GFS
solution. Given the preference for the ECMWF solution, we expect
a light wind regime to hold in place Tuesday through Wednesday,
with lingering deep moisture keeping rain chances elevated,
although we should see a drop off in shower coverage and a gradual
decrease in cloud cover each day. By Wednesday night and
continuing into next weekend, we will show a return to more
typical trade wind weather pattern with trades holding generally
at moderate speeds.

&&

.AVIATION...
Light to moderate east to east southeast winds and a relatively
dry airmass will keep Kauai fairly free of ceilings and showers
this evening. However, deepening moisture over the eastern two-
thirds of the state has allowed an extensive area of layered
clouds and showers to develop south of the state and move
northward into the Big Island and Maui. These clouds and showers
will spread north and westward into the rest of the islands
late tonight and likely linger over the state through at least
Monday evening.

No AIRMETS are currently in effect, but AIRMET Sierra may be
needed later for mountain obscuration across portions of Maui
County and the Big Island as showers increase overnight. Periods
of light icing may occur in these layered clouds as well. AIRMET
Tango may be needed later tonight for possible severe turbulence
at high flight levels.

&&

.MARINE...
Two low pressure systems, north and northwest of the state, will
keep light southeast to southerly winds in the forecast through
Tuesday night. A high pressure ridge will slowly build in from the
north on Wednesday and Thursday as these low pressure systems
drift away from the island chain. Light to locally fresh trade
winds return from Wednesday through Friday. Tropical moisture
moving up from the south will produce rain over all islands with
slight chances for thunderstorms through Monday afternoon. There
are currently no marine advisories or warnings in effect.

The current north-northeast swell continues to fade and a new
long period west-northwest swell (300 degrees) will slowly build
into the Hawaii region starting later tonight. Surf will approach
the High Surf Advisory (HSA) criteria along most north and west
facing shores of the smaller islands by Tuesday. This swell is
expected to gradually lower from Tuesday night through Wednesday.
Another slightly larger, west-northwest (310 degrees) swell
spreading down across the area Thursday and Friday could produce
peak surf heights well above the HSA thresholds along most north
and west facing shores. Only minimal background surf is forecast
along south facing shores this week.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Monday afternoon for Niihau-Kauai Leeward-
Kauai Mountains-Waianae Coast-Oahu North Shore-Olomana-Central
Oahu-Waianae Mountains-Lanai Mauka-Kahoolawe-Maui Windward West-
Maui Leeward West-Haleakala Summit-Kona-Kohala-Big Island
Interior-Kauai North-Kauai East-Kauai South-East Honolulu-
Honolulu Metro-Ewa Plain-Koolau Windward-Koolau Leeward-Molokai-
Lanai Windward-Lanai Leeward-Lanai South-Maui Central Valley
North-Maui Central Valley South-Windward Haleakala-Kipahulu-
South Maui/Upcountry-South Haleakala-Big Island South-Big Island
Southeast-Big Island East-Big Island North.

Winter Weather Advisory until 10 AM HST Monday for Big Island
Summits.

&&

DISCUSSION...Jelsema
AVIATION...Powell
MARINE...Bohlin

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 27, 3:03 PM HSTWinter Weather AdvisoryHFOHawaii19 hr
Nov 27, 3:32 PM HSTFlood WatchHFOHawaii, Honolulu, Kauai, Kalawao24 hr
Nov 28, 12:18 AM HSTMarine Ashfall AdvisoryHFO8 hr

Nearby

Ashfall Advisories in Hawaii, 2022Every ashfall advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.